Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 86, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2012, 7:56 PM MST for Pima County, Arizona. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2012, 7:56 PM MST (02:56 UTC)
- Expired
- Aug 19, 2012, 8:45 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:11 PM MST | TSTM WND GST 58 | Tucson, AZ | U OF A ATMOS WIND SENSOR |
| Aug 19, 8:14 PM MST | TSTM WND GST 58 | 3 Nnw Tucson, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
154 WUUS55 KTWC 200256 SVRTWC AZC019-200345- /O.NEW.KTWC.SV.W.0086.120820T0256Z-120820T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 756 PM MST SUN AUG 19 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF TUCSON... * UNTIL 845 PM MST * AT 748 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF TUCSON...AND MOVING SOUTHWEST AT 15 TO 20 MPH. * A TRAINED WEATHER SPOTTER REPORTED WIND GUSTS OF AROUND 55 MPH WITH THIS STORM EARLIER THIS EVENING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3181 11108 3216 11135 3240 11084 3217 11058 TIME...MOT...LOC 0253Z 060DEG 16KT 3213 11080 $$ MOLLERE
2 follow-up statements
043
WWUS55 KTWC 200321
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
821 PM MST SUN AUG 19 2012
AZC019-200345-
/O.CON.KTWC.SV.W.0086.000000T0000Z-120820T0345Z/
PIMA AZ-
821 PM MST SUN AUG 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR EAST CENTRAL PIMA COUNTY...
AT 817 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH A HISTORY OF DAMAGING WINDS IN
EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR TUCSON INTERNATIONAL
AIRPORT...OR 11 MILES SOUTH OF TUCSON...MOVING SOUTHWEST AT 20 MPH.
LAT...LON 3232 11099 3226 11082 3213 11064 3181 11108
3216 11135
TIME...MOT...LOC 0321Z 060DEG 16KT 3207 11093
$$666
WWUS55 KTWC 200336
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
836 PM MST SUN AUG 19 2012
AZC019-200346-
/O.EXP.KTWC.SV.W.0086.000000T0000Z-120820T0345Z/
PIMA AZ-
836 PM MST SUN AUG 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 845 PM MST...
LAT...LON 3232 11099 3226 11082 3213 11064 3181 11108
3216 11135
TIME...MOT...LOC 0336Z 060DEG 16KT 3204 11100
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:10 PM MST, 5 hours 46 minutes earlier.
Area forecast discussion, Aug 19, 2:10 PM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST SUN AUG 19 2012 .SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. THUNDERSTORM CHANCES WILL INCREASE TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. DAYTIME TEMPERATURES WILL AVERAGE A FEW DEGREES BELOW NORMAL THROUGH MIDWEEK FOLLOWED BY A WARMING TREND BY THE WEEKEND. && .DISCUSSION...AMPLE MOISTURE TO PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SE AZ INTO THIS EVENING. HAVE FAVORED THE UNIV OF AZ WRF-GFS SOLUTION INTO MONDAY GIVEN ITS PERFORMANCE DURING THE EARLY PORTION OF THE FORECAST PERIOD. AT ANY RATE... THE FAVORED AREAS FOR SHOWERS/TSTMS THE REST OF THIS AFTERNOON IS PROGGED TO BE FROM JUST SOUTH OF TUCSON SWD ACROSS MUCH OF SANTA CRUZ COUNTY...AS WELL AS NEAR THE NEW MEXICO BORDER. SHOWERS/TSTMS ARE THEN PROGGED TO MOVE WWD INTO THE TOHONO O'ODHAM NATION AND SRN PINAL COUNTY THIS EVENING. THE BULK OF SHOWERS/TSTMS WILL END LATE TONIGHT FOLLOWED BY DECREASING CLOUDINESS. MON...HIGH PRESSURE ALOFT TO BE CENTERED OVER CENTRAL AZ. APPEARS MARKEDLY LESS CONVECTIVE ACTIVITY MON AFTERNOON AND MON EVENING. FOR NOW HAVE MAINTAINED CHANCE-CATEGORY POPS MAINLY EAST AND SOUTH OF TUCSON WITH LESSER CHANCES OF PRECIP ACROSS WRN PIMA COUNTY. TUE-WED...UPPER HIGH TO BECOME POSITIONED OVER SWRN NEW MEXICO/NRN CHIHUAHUA. UPPER DISTURBANCE TO MOVE NWD ACROSS SE AZ TUE NIGHT... THEN SYSTEM TO PHASE WITH SHORTWAVE TROUGH MOVING EWD ACROSS THE GREAT BASIN AND EVENTUALLY INTO THE CENTRAL ROCKIES. HAVE TRENDED POPS UPWARD PARTICULARLY TUE NIGHT AND WED. AT THIS TIME APPEARS TO BE SOMEWHAT OF AN INCREASED RISK FOR SEVERE TSTMS WED. THUR...UPPER HIGH TO BE SUPPRESSED SOUTH OF THE AREA IN RESPONSE TO SHORTWAVE TROUGH MOVING EWD INTO THE CENTRAL ROCKIES. STILL ENOUGH MOISTURE TO JUSTIFY A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. FRI-SUN...GRADUAL DRYING TREND IS PROGGED TO OCCUR THIS PERIOD. HAVE TRENDED POPS DOWNWARD PARTICULARLY SAT-SUN. AT THIS TIME THERE APPEARS TO BE ENOUGH MOISTURE TO STILL JUSTIFY A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/TSTMS NEXT WEEKEND. NEAR NORMAL DAYTIME TEMPS MON THEN COOLER BY WED AS PRECIP IS EXPECTED TO BE ENHANCED ACROSS THE AREA. GRADUAL WARMING TREND DURING THE LATTER PART OF THE WEEK AND NEXT WEEKEND IN RESPONSE TO A DRIER REGIME. && .AVIATION...SCT TSRA/SHRA INTO THIS EVENING THEN BULK OF PRECIP TO END 06Z-12Z MONDAY. WIND GUSTS MAY BRIEFLY APPROACH 40 KTS WITH THE STRONGEST TSRA. SCT TSRA/SHRA TO OCCUR AGAIN MONDAY AFTERNOON. OTHERWISE...VFR CONDITIONS AND SURFACE WIND LESS THAN 10 KTS THRU MONDAY AFTERNOON OR 21/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. THE CHANCE OF THUNDERSTORMS WILL INCREASE TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS SOUTHEAST ARIZONA. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 19, 8:55 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 855 AM MST SUN AUG 19 2012 AZZ501>515-200600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 855 AM MST SUN AUG 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ABUNDANT MOISTURE TODAY ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. INITIALLY...THUNDERSTORMS WILL DEVELOP OVER THE MOGOLLON RIM LATE THIS MORNING AND EARLY THIS AFTERNOON...AND TRACK SOUTH TO SOUTHWEST ACROSS MAINLY GRAHAM AND GREENLEE COUNTIES. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL AND GUSTY OUTFLOW WINDS. THE MORE FAVORED AREA FOR STORMS TODAY WILL BE ACROSS SOUTH-CENTRAL ARIZONA THIS AFTERNOON PERSISTING INTO THIS EVENING. THESE STORMS WILL TRACK WEST TO NORTHWEST AT 10 TO 15 MPH. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE THE POSSIBILITY OF DAMAGING THUNDERSTORM WINDS. SINCE STORMS WILL BE MORE ORGANIZED...THIS MAY RESULT IN A MORE DEFINED OUTFLOW WITH BLOWING DUST TRACKING NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING. ALTHOUGH THE MOIST ATMOSPHERE IN PLACE WILL RESULT IN THE RISK OF HEAVY RAINFALL...THE FASTER STORM MOVEMENT WILL ONLY RESULT IN MORE LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS WILL PERSIST THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 19, 5:11 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
511 PM MST SUN AUG 19 2012
AZZ508-511-512-200100-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
511 PM MST SUN AUG 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 600
PM MST...
AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WILLCOX...MOVING WEST AT 10 TO
15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX.
LAT...LON 3218 11001 3242 11006 3242 10978 3230 10960
3213 10967
TIME...MOT...LOC 0011Z 108DEG 13KT 3225 10974Local storm report, Aug 19, 5:20 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
520 PM MST SUN AUG 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
08/19/2012 M60 MPH COCHISE AZ ASOS
DOUGLAS ASOS REPORTED A 60 MPH WIND GUSTS AT 500 PM MST
&&
EVENT NUMBER TWC1200069
MOLLERESpecial weather statement, Aug 19, 7:01 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 701 PM MST SUN AUG 19 2012 AZZ504>507-514-200245- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 701 PM MST SUN AUG 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES UNTIL 745 PM MST... AT 654 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO THE TUCSON METRO AREA FROM THE WEST AND NORTHWEST. THESE STORMS ARE MOVING WEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...ORO VALLEY... MARANA...MOUNT LEMMON/SUMMERHAVEN...SADDLEBROOKE...ORACLE JUNCTION... SEVEN FALLS...SABINO CANYON...CATALINA FOOTHILLS...SAGUARO NATIONAL PARK EAST...DAVIS-MONTHAN AIR FORCE BASE...CATALINA STATE PARK...RITA RANCH...SOUTH TUCSON...CATALINA...TUCSON INTERNATIONAL AIRPORT... VAIL...SAN XAVIER MISSION AND DOVE MOUNTAIN. LAT...LON 3204 11106 3268 11132 3270 11045 3199 11046 TIME...MOT...LOC 0201Z 056DEG 7KT 3236 11068
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:05 PM MST | Areal Flood Advisory | TWC | Cochise | 85 min |
| Aug 19, 5:11 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Aug 19, 5:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 19, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 59 min |
| Aug 19, 5:59 PM MST | Areal Flood Advisory | TWC | Cochise | 91 min |
| Aug 19, 6:19 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 86 min |
| Aug 19, 6:37 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 23 min |
| Aug 19, 7:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 19, 7:11 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Aug 19, 7:19 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 86 min |
| Aug 19, 8:47 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 103 min |
| Aug 19, 8:58 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 19, 9:25 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 19, 10:56 PM MST | Flash Flood Warning | TWC | Pima | 64 min |
| Aug 20, 4:45 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 79 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.